The PSNet Collection: All Content
Search All Content
A 2-year-old girl presented to the emergency department (ED) with joint swelling and rash following an upper respiratory infection. After receiving treatment and being discharged with a diagnosis of allergic urticaria, she returned the following day with worsening symptoms. Suspecting an allergic reaction to amoxicillin, the ED team prepared to administer methylprednisolone. However, the ED intake technician erroneously switched the patient’s height and weight in the electronic health record (EHR), resulting in an excessive dose being ordered and dispensed.
A 14-year-old girl was admitted to the hospital with a new diagnosis of type 1 diabetes mellitus without ketoacidosis. Before discharge, medications intended for home use were delivered to the patient’s bedside, but the resident physician noticed a discrepancy. An insulin pen and pen needles had been ordered, but an insulin vial and extra insulin syringes were delivered. Neither the patient nor the parents had received education on how to draw up and administer insulin using a vial and syringe.
May 31, 2023; Fed Register;88:35694-35728.
Institute for Safe Medication Practices. May 2023.
This case represents a known but generally preventable complication of calcium chloride infusion, eventually necessitating surgical amputation of the patient’s left fourth (ring) finger. The commentary discusses the importance of correctly identifying IV fluids as irritants or vesicants, risks associated with the use of vesicants such as calcium chloride, and the role of early recognition of infiltration and extravasation and symptom management to minimize tissue damage and accelerate healing.
Horsham, PA; Institute for Safe Medication Practices: April 2023.
Medication reconciliation is a common strategy to improve patient safety but is complex and time consuming. Three academic medical centers developed and implemented a risk stratification tool so limited pharmacist resources could be allocated to patients with the highest likelihood of medication adverse events.
This case focuses on immediate-use medication compounding in the operating room and how the process creates situations in which medication errors can occur. The commentary discusses strategies for safe perioperative compounding and the role of standardized processes, such as checklists, to ensure medication safety.
ISMP Medication Safety Alert! Acute care edition. January 26, 2023:28(2):1-4.
This WebM&M highlights two cases of hospital-acquired diabetic ketoacidosis (DKA) in patients with type 1 diabetes. The commentary discusses the role of the inpatient glycemic team to assist with diabetes management, the importance of medication reconciliation in the emergency department (ED) for high-risk patients on insulin, and strategies to empower patients and caregivers to speak up about medication safety.